Hail, San Diego
- When
- July 29, 12:45 PM PST
- Where
- San Diego County, 5 mi SE of Pine Vly
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.767, -116.450
A trained spotter reported nickel hail in Buckman Springs.
4 hail, 3 flash flood, 2 heavy rain, 1 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 29, 2:30 AM PST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 330 AM PDT FRI JUL 29 2005 .SYNOPSIS...INCREASING MONSOONAL MOISTURE IN SOUTHEAST FLOW WILL BRING AFTERNOON AND EVENING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS INTO NEXT WEEK. A SHALLOW MARINE LAYER WILL BRING PATCHY OVERNIGHT LOW CLOUDS TO AREAS NEAR THE COAST AT TIMES. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS WILL DIRECT A STREAM OF MONSOONAL MOISTURE INTO SOUTHERN CALIFORNIA INTO NEXT WEEK WITH MINOR DAY TO DAY DIFFERENCES IN THE AVAILABLE MOISTURE AND VERTICAL MOISTURE DISTRIBUTION. IN ADDITION TO THE FLASH FLOOD POTENTIAL FROM THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS...THE MOISTURE DISTRIBUTION IS FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER... MOSTLY WIND DAMAGE AND SOME HAIL. NAM/GFS CONTINUE TO SHOW MOISTURE CENTERED NEAR 700 MB. GFS SHOWS THIS AXIS OF MOISTURE AROUND 700 MB DEEPENING SOME FOR SUNDAY AND MONDAY. GFS SHOWS PWS INCREASING THROUGH SATURDAY...DECREASING A LITTLE ON SUNDAY...THEN INCREASING AGAIN ON MONDAY. NAM SHOWS A MINOR DECREASE IN PWS TODAY FROM THOSE ON THURSDAY...HIGHER PWS ON SATURDAY...THEN A MINOR DECREASE FOR SUNDAY. CURRENT SURFACE DEWPOINTS OVER THE LOWER DESERTS ARE LITTLE DIFFERENT FROM 24 HOURS AGO. FORECAST FOR TODAY WILL BE KEPT SIMILAR TO THAT EXPERIENCED THURSDAY WITH INCREASING THUNDERSTORM COVERAGE AND FLASH FLOOD POTENTIAL SATURDAY AS MID LEVEL MOISTURE AND PWS INCREASE. STEERING LEVEL FLOW REMAINS SOUTH SOUTHEASTERLY AROUND 10 KNOTS WHICH SHOULD KEEP STORM MOTION SLOW. LIMITED EASTERLY COMPONENT TO THE MID LEVEL FLOW SHOULD MOSTLY KEEP THE THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS...THOUGH THERE IS JUST ENOUGH EASTERLY COMPONENT TO ALLOW A FEW THUNDERSTORMS TO DRIFT OFF THE MOUNTAINS INTO SOME OF THE FAR INLAND VALLEYS...MAINLY OVER THE WEEKEND. ACARS SOUNDINGS SHOW LITTLE CHANGE WITH THE MARINE INVERSION WITH THE BASE STILL AROUND 1200 TO 1500 FEET. SATELLITE IMAGERY SHOWS PATCHY STRATUS COVERAGE OVER THE COASTAL WATERS EXTENDING LOCALLY INLAND. COVERAGE IS A LITTLE LESS THAN YESTERDAY MORNING. OVERNIGHT COVERAGE SHOULD BE INCREASINGLY PATCHY THROUGH THE WEEKEND AS THE MONSOON INFLUENCE STRENGTHENS. && .AVIATION...MARINE LAYER CLOUDS WERE LIMITED TO THE IMMEDIATE COAST THIS MORNING. SCATTERED TO BROKEN CLOUDS COULD BRIEFLY IMPACT CRQ AND SAN THROUGH 16Z WITH BASES AROUND 1000 FT MSL AND TOPS TO 1500 FT. CLEAR SKIES OVER THE MTNS AND DESERTS WILL LAST THROUGH MIDDAY BEFORE CUMULONIMBUS CLOUDS FORM IN THE MONSOONAL SOUTHEAST FLOW ALOFT. SCATTERED THUNDERSTORMS WITH HEAVY RAIN...STRONG OUTFLOW WINDS AND HAIL WILL DEVELOP IN THE EARLY AFTERNOON AND CONTINUE INTO THE EVENING BEFORE DIMINISHING. && .SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...MARTIN AVIATION...MOEDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT FRI JUL 29 2005 CAZ058-292300- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY MOUNTAINS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ055-056-292300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN BERNARDINO COUNTY MOUNTAINS RIVERSIDE COUNTY MOUNTAINS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ060-062-292300- APPLE AND LUCERNE VALLEYS- SAN DIEGO COUNTY DESERTS- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APPLE AND LUCERNE VALLEYS SAN DIEGO COUNTY DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ061-292300- COACHELLA VALLEY- 400 AM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COACHELLA VALLEY IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL... STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING... .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING. FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN
The San Diego radar (KNKX), 58 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
4 hail, 3 flash flood, 2 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported nickel hail in Buckman Springs.
A thunderstorm over Big Bear dropped 3/4 inch hail and heavy rain.
Flash flooding was reported in the Round Valley area in the San Jacinto Wilderness. The thunderstorm was accompanied by 1/2 inch hail.
Creek flooding was reported just outside the entrance to Indian Flat Campground. Another report indicated that Agua Caliente Creek had flooded and was running a foot deep across highway 79.
The Mount Laguna alert gage recorded 0.63 inches of rain in 14 minutes and 0.91 inches of rain in 28 minutes during a thunderstorm. Doppler radar indicated that this storm was likely severe, however no reports were received since the storm was located over rural, mountainous terrain.
Flood Control reported 0.50 inches of rain in 10 minutes in a gage located at San Felipe Creek.
The same thunderstorm which dropped heavy rain at Mount Laguna and prompted a severe thunderstorm warning went on to produce a funnel cloud.
Two reports of 3/4 hail were received as a severe thunderstorm moved over Ranchita. Hail fell from Ranchita to just northeast of Montezuma Valley Rd.
The same thunderstorm that dropped 3/4 inch hail also produced estimated wind gusts over 60 mph in the town of Ranchita as well as near Montezuma Valley Rd. Doppler radar indicated a mesocyclone with this storm.
Flash flooding between 1 and 2 feet deep and hail was reported at Montezuma Valley Rd.
A thunderstorm between Boulevard and Jacumba dropped 3/4 inch hail on interstate 8.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461282, 5461283, 5461284, 5461285, 5461286, 5461511, 5461287, 5461507, 5461508, 5461509, 5461510.